Minimising Peripheral Neuropathy in Patients Treated With HAART

In This Article

Introduction

Distal symmetrical peripheral neuropathy is a common adverse experience in patients with HIV infection. In addition, some nucleoside analogue reverse transcriptase inhibitors (most notably zalcitabine and stavudine and, to a lesser extent, didanosine) represent an important contributor to peripheral neuropathy. Prompt withdrawal of these therapies enables gradual resolution of signs and symptoms in most patients, although a period of symptom intensification may occur shortly after withdrawal.

Nucleoside analogue reverse transcriptase inhibitors form the basis of the majority of treatment regimens for patients with HIV infection. The current standard of care, highly active antiretroviral therapy (HAART), is a combination of 2 nucleoside analogues and a third agent from another therapeutic class.[1] The development of peripheral neuropathy during therapy with nucleoside analogues is one of the factors which needs to be considered when selecting appropriate combination regimens for HIV-infected individuals.[2]

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....